Painkillers, Narcotic Abuse, and Addiction
Dependence vs. Addiction
Controlling pain is the goal when opioids are used medically. Patients or health care professionals should not let fear of addiction prevent them from using opioids for effective pain relief. Knowing the difference between dependence and addiction is important.
- People who take opioids for pain relief for extended periods of time may need higher doses to ease their pain. They may develop tolerance to the drug and experience withdrawal symptoms if the medication is abruptly stopped. They become physically dependent on the drug.
- Addiction occurs when narcotic abuse becomes compulsive and self-destructive, especially concerning an opioid user's need to use the drug for reasons other than pain relief.
- To prevent withdrawal symptoms in people who have become physically dependent on opioids for pain relief, the dose may be slowly lowered over a few weeks. People who are weaned off opioids and are pain free usually don't start taking the drug again or become abusers of narcotics. Opioids used for short-term medical conditions rarely require weaning. In those cases, stopping the medication after a brief period usually doesn't cause withdrawal symptoms.
Other Abused Drugs
Strictly speaking, most drugs referred to informally as narcotics really aren't. However, two drug classes have some similar effects to opioids, when abused:
- Benzodiazepines include Valium, Ativan, and Xanax. Benzodiazepine abuse results in sedation and calm, but tolerance develops rapidly. Withdrawal can result in seizures, unlike opioid withdrawal.
- Barbiturates include Seconal, Amytal, Nembutal, and Luminal. Barbiturates are also sedating and calming. Withdrawal after continued barbiturate abuse, like benzodiazepine abuse, is medically serious.
In general, benzodiazepines and barbiturates have less pain-relieving effects than opioids. All three drug classes are sedating and anxiety-relieving. Benzodiazepine abuse, barbiturate abuse, and narcotic abuse all produce tolerance and physical dependence over time, and withdrawal symptoms after sudden discontinuation.